Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 20, 2020, 10:45 PM CDT for Lac qui Parle County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2020, 10:45 PM CDT (03:45 UTC)
- Expired
- Jun 20, 2020, 11:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
County Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 179 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.3
The text
As transmitted.
687
WWUS83 KMPX 210345
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 PM CDT Sat Jun 20 2020
MNZ054-056-210415-
Chippewa-Lac Qui Parle-
1045 PM CDT Sat Jun 20 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES...
At 1045 PM CDT, a strong thunderstorm was located 7 miles south of
Appleton, or 20 miles northwest of Montevideo, moving southeast at 20
mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Milan and Cerro Gordo.
LAT...LON 4518 9610 4517 9607 4515 9604 4514 9586
4496 9595 4505 9620
TIME...MOT...LOC 0345Z 293DEG 17KT 4510 9607
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 20, 8:46 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 20, 8:46 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 846 PM CDT Sat Jun 20 2020 .UPDATE... Issued at 846 PM CDT Sat Jun 20 2020 Main change to the forecast for the rest of tonight was to start increasing mention of the dense fog threat in west central WI. For example, EAU received 0.25" of rain through the afternoon, with the temperature as we near sunset just 64 degrees. Clearing skies are working across our WI counties now and with sunset occurring shortly, we expect areas out toward Eau Claire, Ladysmith, and Rice Lake to quickly cool past their cross-over temperatures, with fog becoming locally dense in spots overnight. As for thunderstorms coming out of the Dakotas, they are running out of the reservoir of MUCAPE and will continue their weakening trend as they move into our western CWA. The RAP shows the MUCAPE tongue that has fed these storms weakening considerably as it moves east, so like the going forecast, with it looking unlikely any activity makes it as far east as St. Cloud and Redwood Falls this evening. && .SHORT TERM...(This evening through Sunday night) Issued at 254 PM CDT Sat Jun 20 2020 Widespread showers across western Wisconsin will continue eastward late this afternoon. Meanwhile, a band of thunderstorms across eastern North Dakota will also head eastward through the evening. They may become more numerous south into South Dakota late this afternoon, and then may pose a threat to western MN this evening. They should be on a weakening trend after sunset with the loss of instability and it's likely they will completely dissipate before reaching St. Cloud and Redwood Falls. Aside from the possibility for a few rogue showers or storms overnight, it should be dry for the vast majority until at least late Sunday morning. Increasing theta-e throughout the day with a cold front slowly sagging southeast across the CWA will spark thunderstorm development during the afternoon. Lapse rates continue to look poor, so CAPE shouldn't be too impressive. Up to 2000 J/kg are possible across far southern MN where rich low level moisture coincide with slightly better mid level lapse rates. SPC has upgraded this area to a slight risk. 0-6 km bulk shear of 30-40 kts could allow a few supercells to develop where the best pockets of instability develop. Otherwise, CAMs favor short line segments along the cold front, capable mostly of wind damage. The severe threat will diminish Sunday evening, but shower and thunderstorm chances will continue into Monday as the front continues to limp through. .LONG TERM...(Monday through Saturday) Issued at 254 PM CDT Sat Jun 20 2020 The best chances for storms Monday will be across southern MN into western WI. The front will clear the area Monday evening. A large trough will spin multiple weak disturbances across the region Tuesday and Wednesday. Coupled with modest daytime heating, isolated to scattered showers and thunderstorms are likely to develop each afternoon. This trough will clear to the east late week, but several waves continuing eastward across the northern CONUS will keep chances for storms in our future into next weekend. Temperatures will warm back into the 80s as heights rise following the departure of the deeper trough from midweek. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 701 PM CDT Sat Jun 20 2020 Four concerns this period are 1) how far convection over the eastern Dakotas makes it into MN this evening, 2) potential for dense fog at EAU, 3) threat for light showers as early as Sunday morning, and 4) threat for another round of thunderstorms late Sunday afternoon. So we'll tackle all of those briefly. 1) Storms over the Dakotas have remained discrete, with little organization. Think the HRRR is overdoing their strength into western MN and the lack of instability over the state leads us to believe we don't see much of this activity tonight and only have a tempo shower threat at AXN. 2) EAU has had rain most of the afternoon and will likely start the night with temperatures only in the mid 60s, with clearing expected overnight, don't think it will take long to get fog going at EAU given the fresh rain and cool temps, so hit that threat pretty hard with the 00z TAF. 3) Shortwave energy will be moving across central/southern MN Sunday morning. This looks to result in mainly mid level clouds, but could see a few light showers scattered about as seen with the HRRR and NMM. If we see anything, it looks to be of little impact and lack thunder. 4) For the late afternoon TS threat, delayed it's threat at MSP. Still a good deal of spread in the models with where/when storms develop, so stuck with prob30s for now. Front will be diffuse, but greatest threat for TS by 00z should be from south central MN up toward the Twin Cities given expected frontal placement. KMSP...We could see a light shower or two by late morning with shortwave energy moving through, but right now greatest TS threat looks to be in the 22z to 04z window. /OUTLOOK FOR KMSP/ Mon...VFR. Chc aftn SHRA/TSRA. Wind NW 10 kts. Tue...VFR. Chc aftn SHRA/TSRA. Wind NW 10 kts. Wed...VFR. Chc aftn SHRA/TSRA. Wind WNW 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...MPG SHORT TERM...Borghoff LONG TERM...Borghoff AVIATION...MPG
Hazardous weather outlook, Jun 20, 8:39 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 839 PM CDT Sat Jun 20 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 220145- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 839 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. A few non-severe thunderstorms are possible this evening across western into central Minnesota. Areas of dense fog will be possible tonight in west central Wisconsin, in particular for areas along and east of a Menomonie to Rice Lake line. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Chances for thunderstorms exist for most of next week. There is a Slight Risk for severe thunderstorms Sunday and Sunday evening across southern Minnesota with a Marginal Risk elsewhere. The main hazards will be damaging winds and localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed Sunday and Sunday evening.
In the hours before
Special weather statement, Jun 20, 10:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 PM CDT Sat Jun 20 2020
MNZ054-056-210415-
Chippewa-Lac Qui Parle-
1045 PM CDT Sat Jun 20 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES...
At 1045 PM CDT, a strong thunderstorm was located 7 miles south of
Appleton, or 20 miles northwest of Montevideo, moving southeast at 20
mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Milan and Cerro Gordo.
LAT...LON 4518 9610 4517 9607 4515 9604 4514 9586
4496 9595 4505 9620
TIME...MOT...LOC 0345Z 293DEG 17KT 4510 9607The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:26 PM CDT | Special Weather Statement | MPX | Brown | 34 min |
| Jun 21, 2:42 PM CDT | Special Weather Statement | MPX | Scott | 33 min |
| Jun 21, 2:54 PM CDT | Special Weather Statement | MPX | Nicollet | 36 min |
| Jun 21, 3:02 PM CDT | Special Weather Statement | MPX | Brown | 73 min |
| Jun 21, 3:16 PM CDT | Special Weather Statement | MPX | Sibley | 44 min |
| Jun 21, 3:41 PM CDT | Special Weather Statement | MPX | Scott | 49 min |
| Jun 21, 3:59 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 46 min |
| Jun 21, 4:14 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 20 min |
| Jun 21, 4:28 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Watonwan | 32 min |
| Jun 21, 5:12 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 33 min |
| Jun 21, 5:15 PM CDT | Special Weather Statement | MPX | Martin | 45 min |
| Jun 21, 5:20 PM CDT | Special Weather Statement | MPX | Waseca | 40 min |
| Jun 21, 5:52 PM CDT | Special Weather Statement | MPX | Faribault | 38 min |
| Jun 21, 5:57 PM CDT | Special Weather Statement | MPX | Blue Earth, Watonwan | 33 min |
| Jun 21, 6:07 PM CDT | Special Weather Statement | MPX | Freeborn | 38 min |
| Jun 21, 6:44 PM CDT | Special Weather Statement | MPX | Freeborn | 31 min |
| Jun 21, 3:05 AM CDT | Dense Fog Advisory | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Rusk | 6 hr |
| Jun 21, 3:47 PM CDT | Special Weather Statement | MPX | Saint Croix | 43 min |
| Jun 21, 4:12 PM CDT | Special Weather Statement | MPX | Barron | 33 min |
| Jun 21, 5:26 PM CDT | Special Weather Statement | MPX | Barron, Dunn, Rusk | 49 min |
| Jun 21, 6:54 PM CDT | Special Weather Statement | MPX | Eau Claire | 36 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.